New York, 2024

Tornado and Flood in New York, July 24, 2024

July 24, 2024 · NWS ALY · 10 events in 3 counties and zones

Scattered showers and thunderstorms impacted eastern New York on July 24, 2024 as a result of the passing of an upper-level disturbance. A couple of thunderstorms became severe in nature, producing severe wind gusts that contributed to several reports of tree and wire damage in the Eastern Catskills and Upper-Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered showers and thunderstorms impacted eastern New York on July 24, 2024 as a result of the passing of an upper-level disturbance. A couple of thunderstorms became severe in nature, producing severe wind gusts that contributed to several reports of tree and wire damage in the Eastern Catskills and Upper-Hudson Valley. An isolated, weak EF0 tornado was also reported near Broadalbin which also resulted in tree damage on both commercial and personal property. Locally heavy downpours lead to an isolated report of minor flooding in the Lake George area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 24, 2:37 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 24, 2:37 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
337 PM EDT Wed Jul 24 2024

.SYNOPSIS...
Showers and thunderstorms are expected across portions of eastern
New York and western New England through Thursday, as an upper level
disturbance and cold front track across the region. Gusty winds and
heavy rain may accompany stronger storms this afternoon and evening.
Drier and more comfortable weather will follow the front to close
out the work week, with warmer temperatures returning early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest surface analysis shows a surface cold front across Ontario
and Lake Erie, with a prefrontal trough just ahead of it across
western/central New York into northern Pennsylvania. Showers and
thunderstorms were developing along these features, being fueled by
increasing instability and steep low-level lapse rates. As we head
through the afternoon and evening, these showers and thunderstorms
will work their way east across eastern New York and portions of
western New England.

Some of these storms will have potential to become severe, given
deep layer shear around 30-35 kts in place across the area. The best
chance of severe weather will be across the western Mohawk Valley
and western Adirondacks where there are higher levels of
instability. Here, the Storm Prediction Center has a Level 2
(slight) risk for severe weather. To the east, a Level 1 (marginal)
risk of severe weather is in place to the New York state line.
Here, the severe threat is lower due to a more stable air mass.

In addition to the severe threat, storms will be capable of
producing locally heavy rainfall thanks to highs levels of moisture
in the atmosphere (PWATs around 1.25-1.75"). WPC maintains a
marginal risk of excessive rainfall across all of eastern New York
and western New England. Urban and small stream flooding and
standing water in low lying areas will be possible in any training
thunderstorms.

For tonight, showers and thunderstorms will become more
scattered as we lose daytime heating. Additional rain showers
will be possible mainly in the Adirondacks along the southward
advancing cold front. Otherwise, expect skies to remain partly
to mostly cloudy with temperatures ranging from the upper 50s
(terrain) to upper 60s (valleys).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The cold front will be progressing through the area Thursday
morning, with northwesterly flow ushering in a cooler, more
comfortable air mass across the region during the daytime.
Scattered showers and thunderstorms will be possible mainly
north of Interstate 90 near more pronounced CVA accompanying the
trailing upper level shortwave, with dry conditions and a mix
of sun & clouds elsewhere. Afternoon highs will range from the
upper 60s (terrain) to low 80s (valleys). Lows Thursday night
will range from the lower 50s (terrain) to near 60 (valleys).

A beautiful day is on tap for the region Friday with high
pressure building over the eastern Great Lakes. Look for
abundant sunshine with afternoon highs ranging from the upper
60s (terrain) to mid 80s (valleys), and overnight lows ranging
from near 50 (terrain) to near 60 (valleys). Dewpoints in the
50s will keep humidity low.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Dry conditions are in store for this weekend as surface high
pressure returns with mostly sunny skies with near normal afternoon
high temperatures. Upper level ridging builds back into our region
through Monday. Beginning Monday, our upper level ridging is
currently favored by latest ensemble forecast models to depart our
region and a return to hot temperatures and muggy conditions.
Ensemble forecast models are favoring daily chances of afternoon
shower activity next week as multiple waves of upper level troughing
could move through our area.

Latest National Blend of Models (NBM) 4.2 probabilistic data
suggests high probabilities (greater than 75 percent) of high
temperatures Monday and Tuesday next week being above 90
degrees for valley locations. Above normal temperatures are favored
to stick around through next week as 6 to 10 day temperature outlook
by the Climate Prediction Center (CPC) has high probabilities,
greater than 75 percent, of likely above normal temperatures to
begin the month of August.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18z Thursday...Currently a mix of MVFR and VFR conditions
(cigs), which will generally be the theme through the afternoon
outside of any showers or thunderstorms. Current radar imagery shows
that storms are fairly isolated at this point, and while some
additional storms are expected to develop this afternoon have
removed mention of thunder from the tempo groups at ALB/PSF/POU from
previous TAF issuance. Will maintain thunder mention at GFL as some
partial clearing this morning has allowed for more instability
there. Showers/storms will generally be isolated to scattered in
nature through early evening, but if any showers or storms do move
over one of the terminals then brief IFR to MVFR vsbys and MVFR cigs
would be possible.

A lull in shower/storm activity is expected for a few hours this
evening, but another line or broken line of showers and storms is
expected to move in from the west tonight ahead of a cold front.
This line should be weakening as it moves east/southeast, so will
include prob30 groups for thunder at GFL/ALB and just showers at
POU/PSF. Most likely timing looks to be from around 02z to 06z.

Once showers/storms end, light low-level winds and abundant moisture
will result in MVFR cigs at all sites with some IFR also possible,
mainly from around 06z through 12-13z. Highest chance for IFR is at
GFL/PSF, followed by POU. Some mist /fog is also possible,
especially for any locations that see breaks in the low clouds.
Between 12-14z, a the cold front is expected to track through the
region which will help to mix out any low clouds and fog, so
conditions should return to VFR behind the front by mid-morning
tomorrow.

Winds will be from the south/southeast at 5-10 kt this afternoon and
evening, becoming light and variable after midnight. Tomorrow
morning, winds increase to around 10 kt from the west with gusts of
15-20 kt at ALB/PSF. Any thunderstorms this afternoon and evening
could contain gusty winds.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speck
NEAR TERM...Speck
SHORT TERM...Speck
LONG TERM...Webb
AVIATION...Main/Webb
Hazardous weather outlook, Jul 24, 3:10 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
410 AM EDT Wed Jul 24 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
410 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Chances of thunderstorms continue today and Thursday, especially
during the afternoon and evening hours. Some storms could produce
locally heavy downpours today and result in ponding of water on
roadways and standing water in low lying areas. A few storms could
become strong to severe this afternoon and evening, with damaging
winds as the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 3:36 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
436 PM EDT Wed Jul 24 2024

NYZ039-041-050-082-242100-
Southern Fulton NY-Northern Fulton NY-Southern Saratoga NY-
Northern Saratoga NY-
436 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON AND WEST
CENTRAL SARATOGA COUNTIES THROUGH 500 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Broadalbin, or 7 miles north of Amsterdam, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Broadalbin, Mayfield, Galway, Rock City Falls, Mount Pleasant, Perth,
Parkis Mills, Munsonville, Shaw Corners, Barkersville, West Milton,
Glenwild, Wiley Corners, North Broadalbin, West Galway, Whiteside
Corners, North Milton, Fox Hill, Frink Corner, and Hagedorns Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4325 7403 4305 7385 4298 7418 4298 7419
      4310 7428
TIME...MOT...LOC 2035Z 247DEG 11KT 4305 7417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEM

The radar

The Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Tornado, Fulton

When
July 24, 3:41 PM EST to 3:42 PM EST
Where
Fulton County, 0.79 mi SSE of Staver Mills to 0.63 mi SSE of Staver Mills
Rating
EF0
Path length
0.16 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
43.059, -74.165

A weak EF0 tornado occurred on Wednesday, July 24, 2024 just east of Broadalbin, NY. The tornado touched down in the backyard of Cerrero's Cuts, before traveling across Route 29 and impacting a private residence on the north side of the highway. At this location, a few tree limbs were downed in the front yard, with two uprooted trees noted behind the residence. The convergent nature of the downed trees is consistent with a weak tornadic circulation. The tornado continued to the north before dissipating beyond the private residence property boundary. The park length was 0.16 miles with a path width of 30 yards.

Thunderstorm Wind, Ulster

When
July 24, 4:32 PM EST
Where
Ulster County, 0.71 mi SSE of Honk Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.740, -74.375

Local fire department reported a tree down on a home on Hugenot Street in Napanoch.

Thunderstorm Wind, Ulster

When
July 24, 4:32 PM EST
Where
Ulster County, 0.36 mi SE of Wawarsing
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.746, -74.366

Local fire department reported a downed tree blocking Route 209.

Thunderstorm Wind, Ulster

When
July 24, 4:35 PM EST
Where
Ulster County, 0.7 mi SSE of Wawarsing
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.741, -74.363

Local fire department reported a tree down on wires at Eastern Correctional Facility.

Thunderstorm Wind, Warren

When
July 24, 8:12 PM EST
Where
Warren County, 3.75 mi WNW of Bolton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.551, -73.749

A 911 call center reported a downed tree blocking the road along East Schroon River Road.

Thunderstorm Wind, Warren

When
July 24, 8:14 PM EST
Where
Warren County, 1.13 mi N of Hearthstone Pt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.486, -73.722

A 911 call center reported a tree down on wires blocking the road along Diamond Point Road.

Thunderstorm Wind, Warren

When
July 24, 8:21 PM EST
Where
Warren County, 1.7 mi SSW of Bolton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.507, -73.690

A 911 call center reported trees down on wires along Coolidge Road.

Thunderstorm Wind, Warren

When
July 24, 8:21 PM EST
Where
Warren County, 0.41 mi ESE of Bolton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.527, -73.673

A 911 call center reported a tree and wires down along Lake Shore Drive near Loomis Lane.

Thunderstorm Wind, Warren

When
July 24, 8:21 PM EST
Where
Warren County, 1.79 mi NE of Diamond Pt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.500, -73.677

A 911 call center reported a tree down on wires blocking the road along Lake Shore Drive.

Flood, Warren

When
July 24, 9:35 PM EST to 11:15 PM EST
Where
Warren County, 0.97 mi ESE of French Mtn to 1.01 mi WSW of Glen Lake
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
43.366, -73.701

A member of the public reported minor flooding along U.S. Route 9 and some parking lots near the Lake George Outlets.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyThe tornado archive for New York, 2024Warnings in New York, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202178, 1202263, 1202264, 1202265, 1202269, 1202270, 1202266, 1202267, 1202268, 1203652.